Hail, Rains
- When
- October 24, 12:48 PM CST
- Where
- Rains County, 3.51 mi NE of Emory
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.909, -95.712
Quarter size hail was reported 5 miles northeast of the intersection of US 69 and HWY 19.
Severe thunderstorms developed along and east of Interstate 35 in association with a dryline across north Texas. The storms produced large amounts of hail which damaged hundreds, if not thousands, of roofs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Severe thunderstorms developed along and east of Interstate 35 in association with a dryline across north Texas. The storms produced large amounts of hail which damaged hundreds, if not thousands, of roofs. In Hunt County alone, emergency officials estimated nearly 500 homes had some form of roof damage. In addition, a strong EF2 tornado moved through Rice damaging the new intermediate school, several homes, derailing train cars and overturning vehicles on Interstate 45. A second EF0 tornado damaged 10 homes near Lone Oak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 24, 12:14 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 114 PM CDT SUN OCT 24 2010 .AVIATION... /18Z TAFS/ CONCERNS...STRATUS AT WACO...CROSSWINDS MONDAY. DRYLINE SURGE IS APPROACHING METROPLEX. BOUNDARY WILL MAKE SOME ADDITIONAL PROGRESS TO THE EAST BEFORE SLOWING DOWN. CU NEAR MKN APPEARS ROOTED IN THE BOUNDARY LAYER...BUT CONSIDERABLE DRY ADVECTION HAS OCCURRED ABOVE THE BOUNDARY LAYER IN ADVANCE OF THE DRYLINE. AS A RESULT...DO NOT EXPECT THOSE OR ANY OTHER SURFACE- BASED PARCELS TO CONVECT MUCH FURTHER. CONVECTIVE INITIATION HAS ALREADY BEGUN EAST OF DALLAS...AND SEVERE STORMS WILL BE POSSIBLE IN EASTERN PORTIONS OF FWD CWA...BUT CONVECTION SHOULD STAY EAST OF TAF SITES. DRYLINE WILL RETREAT TONIGHT...ALLOWING MORNING STRATUS TO RETURN TO WACO. DALLAS MAY BE NEAR WESTERN EDGE OF CLOUD BANK...BUT WILL REFRAIN FROM INTRODUCING ANY MENTION NOW. 850MB WINDS MAY APPROACH 50KTS MONDAY AFTERNOON. DEEP MIXING WILL RESULT IN SUSTAINED SURFACE WINDS IN EXCESS OF 20KTS. OCCASIONAL GUSTS OVER 30KTS ARE LIKELY. FROM 190 DEGREES...THIS WOULD RESULT IN SOME CROSSWIND ISSUES ON 31 L/R AT DFW/DAL. 25 && .UPDATE... 15Z SFC OBS INDICATE THAT A VERY MOIST AND UNSTABLE AIRMASS IS SETTING UP OVER AREAS SOUTHEAST OF A CANTON TO TEMPLE LINE FOR THIS AFTERNOON. DEW POINTS ARE IN THE UPPER 60S TO 70 DEGREES IN SOME LOCATIONS WHILE VISIBLE SATELLITE IMAGERY INDICATES BROKEN CLOUDS IN PLACE WHICH WILL ALLOW ENOUGH SUNSHINE THRU FOR A QUICK WARM UP THROUGH THE EARLY AFTERNOON HRS. 15Z WATER VAPOR IMAGERY INDICATES A RELATIVELY STRONG SHORTWAVE TROUGH IS OVER THE TX PANHANDLE...MOVING EAST TOWARDS NORTH TX. THIS TROUGH WILL SPREAD LARGE SCALE FORCING FOR ASCENT OVER THE FORECAST AREA WITHIN THE NEXT COUPLE OF HRS. THIS WAVE HAS ALSO ALLOWED THE LOW LVL WINDS TO VEER AROUND TO THE WEST ACROSS WEST CENTRAL TX WHICH HAS CAUSED A DRYLINE TO BEGIN SURGING EAST TOWARDS NORTH TX. THE 14Z RUC INDICATES THAT THE 0-6 KM BULK SHEAR VECTOR WILL BE ORIENTED OUT OF THE WEST NORTHWEST AT 40 KTS ALONG THE DRYLINE THIS AFTERNOON. A BULGE IN THE DRYLINE IS EXPECTED TO SURGE INTO THE SOUTHERN HALF OF NORTH TX AFTER 18Z. BY 21Z THE DRYLINE IS EXPECTED TO BE ORIENTED ROUGHLY ALONG A DFW TO TEMPLE LINE. THIS EXPECTED NORTHEAST TO SOUTHWEST ORIENTATION OF THE DRYLINE WILL ALLOW THE 0-6 KM BULK SHEAR VECTOR TO BE POSITIONED NEARLY PERPENDICULAR TO THE DRYLINE. ASSUMING THE DRYLINE WILL BE IMPORTANT IN THUNDERSTORM INITIATION THIS AFTERNOON...A DISCRETE STORM MODE WOULD BE FAVORED. FORECAST SOUNDINGS INDICATE ENVIRONMENTAL MIXED LAYER CAPE WILL BE IN EXCESS OF 2000 J/KG OUT AHEAD OF THE DRYLINE. THE EXPECTED CAPE/SHEAR COMBINATION THIS AFTERNOON COMBINED WITH AN ANTICIPATED DISCRETE STORM MODE FAVOR SUPERCELLS AS THE PRIMARY STORM MODE ASSUMING STORMS DEVELOP. 00Z 4 KM WRF FROM THE NSSL AND NCEP WERE NOT VERY OPTIMISTIC ON THUNDERSTORM INITIATION FOR THIS AFTERNOON. HOWEVER LOCALLY RUN 12Z 4KM WRF...12Z HRRR AND 14Z RUC ALL INDICATE TSTM INITIATION ALONG THE DRYLINE IN THE 19 TO 20Z (2-3 PM CDT) TIMEFRAME. CURRENT THINKING IS TO SIDE WITH THE 12Z HIGH RESOLUTION GUIDANCE AND EXPECT INITIATION IS LIKELY AFTER 2 PM CDT. IF STORMS DO INITIATE AS EXPECTED THEY WILL LIKELY BECOME SEVERE AND BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING OUTFLOW WINDS. EXPECT THAT THE MOST LIKELY AREA FOR TSTMS TO INITIATE WILL BE ALONG A CORSICANA TO TEMPLE LINE...HOWEVER THIS IS HIGHLY DEPENDENT ON WHERE THE DRYLINE BULGE ACTUALLY LIES BY 2 PM. THE TORNADO THREAT IS SOMEWHAT CONDITIONAL. LOW LEVEL WINDS ARE EXPECTED TO BE VEERED OUT OF THE SOUTHWEST BY 19Z. THIS WOULD MAKE FOR RELATIVELY STRAIGHT LOW LEVEL HODOGRAPHS WHICH...IN GENERAL...IS NOT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. WITH A DISCRETE SUPERCELL STORM MODE EXPECTED IT IS POSSIBLE THAT A SUPERCELL ITSELF WILL ALTER ENVIRONMENTAL WINDS AND LOCALLY INCREASE THE TORNADO THREAT. SO WHILE LOW LEVEL SHEAR PARAMETERS MAY NOT OVERWHELMINGLY SUGGEST A TORNADO THREAT...CONTINUE TO THINK AN ISOLATED TORNADO THREAT IS WARRANTED IF A DISCRETE SUPERCELL DEVELOPS THIS AFTERNOON. PREVIOUS FORECAST HAD THE SOUTHEASTERN PORTION OF THE CWA HIGHLIGHTED FOR THE HIGHEST POTENTIAL TO SEE STORMS THIS AFTERNOON AND THIS CONTINUES TO LOOK ACCURATE SO NO SIGNIFICANT CHANGES TO POPS PLANNED. THERE IS STILL SOME CHANCE THAT THE DRYLINE WILL SURGE EAST BEFORE SIGNIFICANT LARGE SCALE FORCING FOR ASCENT BUILDS OVER THE FORECAST AREA. IF THIS OCCURS LOW LEVEL MOISTURE WOULD BE SCOURED EAST AND TSTMS WOULD BE LESS LIKELY TO DEVELOP. WILL KEEP AN EYE ON THIS FOR THE REMAINDER OF THE DAY AND UPDATE THE FORECAST AS NECESSARY FOR TSTM POTENTIAL. CAVANAUGH && .PREV DISCUSSION... /ISSUED 433 AM CDT SUN OCT 24 2010/ WATER VAPOR AND SHORT TERM MODEL DATA SHOW THE NEXT UPPER LEVEL DISTURBANCE IS NOW TRACKING THROUGH NEW MEXICO AND WILL RAPIDLY MOVE EAST ACROSS NORTH TEXAS LATE THIS AFTERNOON. MODELS INDICATE 500 MB HEIGHT FALLS OCCURRING ACROSS TEXAS TODAY WITH INCREASING CYCLONIC CURVATURE TO THE MID-UPPER LEVEL HEIGHT FIELDS. THIS IS INDICATIVE OF STRONG DYNAMIC FORCING WHICH WILL STEEPEN MID LEVEL LAPSE RATES AND PROVIDE THE LIFT FOR SOME SEVERE STORMS TODAY. A DRY LINE CURRENTLY ACROSS WEST TEXAS WILL MIX EASTWARD WITH THE AIDE OF PRONOUNCED SWLY FLOW AND DRY ADVECTION IN THE LOW LEVELS. DRY LINE WILL BE THE FOCUS FOR STORM INITIATION SOMETIME BETWEEN 2 AND 4 PM...AND THUS ITS LOCATION IS CRITICAL FOR PLACEMENT OF POPS. MODELS BRING THE DRY LINE TO BONHAM-DALLAS-KILLEEN BUT SOMETIMES THEY CAN BE TOO AGGRESSIVE WITH THE EASTWARD MOVEMENT. BELIEVE THE NORTHERN PART OF THE DRY LINE WILL HAVE BETTER EASTWARD MOMENTUM THAN THE SOUTHERN...WHICH MAY HANG UP ACROSS THE SW CWA. THUS WILL SHOW LOW POPS THIS AFTERNOON ALONG AND EAST OF A LINE FROM GAINESVILLE TO GRANBURY TO GOLDTHWAITE TO ACCOUNT FOR DRY LINE LOCATION UNCERTAINTY. THE BETTER CHANCE OF STORMS/SEVERE WEATHER TODAY WILL BE FARTHER EAST...GENERALLY EAST OF A BONHAM TO WAXAHACHIE TO LAMPASAS LINE...WHERE LOW LEVEL MOISTURE BECOMES PROGRESSIVELY DEEPER AND STORM INITIATION PROBABILITIES INCREASE. MORNING CLOUDS ARE EXPECTED...BUT DO EXPECT SOME SUNSHINE BY EARLY AFTERNOON. HIGH TEMPS SHOULD REACH THE MID 80S AREA WIDE WITH DEW POINTS CLIMBING INTO THE MID-UPPER 60S EAST OF THE DRY LINE. THIS COMBINED WITH STEEPENING LAPSE RATES/COOLING ALOFT FROM THE UPPER TROUGH WILL CONTRIBUTE TO CAPE VALUES OVER 2000 J/KG. DEEP LAYER SHEAR IS AMPLE FOR SUPERCELLS TO DEVELOP...BUT LOW LEVEL FLOW WILL VEER/WEAKEN THIS AFTERNOON. WHILE A LOW TORNADO THREAT EXISTS...IT APPEARS THE MAIN THREAT IS VERY LARGE HAIL GIVEN THE FAVORABLE THERMODYNAMIC ENVIRONMENT...WITH DAMAGING WINDS ALSO POSSIBLE. UPPER SHORTWAVE WILL PASS THROUGH THE REGION EARLY THIS EVENING AND EXPECT ALL STORMS TO MOVE EAST AND OUT OF THE CWA BY 9 PM. THE DRY LINE WILL LINGER ACROSS NORTH TEXAS THROUGH MONDAY BUT MOISTURE JUST ABOVE THE SURFACE BECOMES TOO DEPLETED FOR A CHANCE OF CONVECTION. INSTEAD THE MAIN STORY MONDAY WILL BE STRONG S/SW WINDS AS A POWERFUL CYCLONE WRAPS UP IN THE PLAINS. A WEAK FRONT WILL ARRIVE MONDAY NIGHT...WITH PERHAPS A VERY LOW THREAT OF SOME CONVECTION CLIPPING THE FAR NORTHEAST ZONES WHERE MOISTURE MAY BE SUFFICIENT. COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY. SOUTHERLY WINDS AHEAD OF THE NEXT FRONT MAY BRING SOME LOW CLOUDS INTO THE AREA WEDNESDAY. THE FRONT SHOULD PUSH THROUGH WEDNESDAY NIGHT WITH SOME ELEVATED MOISTURE/FRONTOGENESIS LIFT CONTRIBUTING TO A FEW SHOWERS ACROSS THE SOUTHERN HALF OF NORTH TEXAS. CLEARING SHOULD OCCUR AREA WIDE ON THURSDAY WITH SUNNY AND PLEASANT WEATHER PERSISTING INTO THE WEEKEND. COOL OVERNIGHT LOWS AND MILD-WARM AFTERNOON HIGHS ARE EXPECTED. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 86 60 88 59 79 / 10 10 5 10 5 WACO, TX 86 62 90 63 82 / 20 10 5 5 5 PARIS, TX 83 61 86 59 78 / 30 30 5 20 10 DENTON, TX 84 56 88 56 77 / 10 10 5 10 5 MCKINNEY, TX 84 58 86 57 78 / 20 10 5 10 5 DALLAS, TX 85 62 88 61 80 / 10 10 5 10 5 TERRELL, TX 85 63 87 62 80 / 30 10 5 10 10 CORSICANA, TX 86 65 87 65 82 / 30 20 5 10 5 TEMPLE, TX 86 62 88 64 83 / 30 10 5 5 5 MINERAL WELLS, TX 86 54 89 55 77 / 10 10 5 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 25/69
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 750 AM CDT SUN OCT 24 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-242200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 750 AM CDT SUN OCT 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTH TEXAS THIS AFTERNOON AND THIS EVENING. THE RISK AREA IS GENERALLY ALONG AND EAST OF INTERSTATE 35. VERY LARGE HAIL... DAMAGING STRAIGHT LINE WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL DIMINISH FROM WEST TO EAST AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST TEXAS MONDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN THE SLIGHT RISK AREA AFTER 1 PM THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT SUN OCT 24 2010
TXZ107-122-123-241900-
HOPKINS TX-RAINS TX-VAN ZANDT TX-
130 PM CDT SUN OCT 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN HOPKINS COUNTY
RAINS COUNTY
NORTH CENTRAL VAN ZANDT COUNTY
AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WILLS POINT...MOVING
NORTHEAST AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COMO...EAST TAWAKONI...
EDGEWOOD...EMORY...SULPHUR SPRINGS AND LAKE TAWAKONI STATE PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3296 9565 3278 9563 3265 9590 3280 9604
3285 9599 3286 9594 3288 9596 3321 9561
3297 9537
TIME...MOT...LOC 1829Z 229DEG 22KT 3278 9589The Dallas/Ft Worth radar (KFWS), 153 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
34 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Quarter size hail was reported 5 miles northeast of the intersection of US 69 and HWY 19.
Quarter size hail was reported on I-30 at mile marker 125 on the southeast side of Sulphur Springs.
Half inch to penny size hail was reported in Pickton.
Penny size hail increased to the size of nickels in Moody.
Nickel size hail increased to quarter size hail in Merit.
Hen egg size hail was reported at FM 2194 and CR 658 northeast of Farmersville.
Golf ball size hail was reported at HWY 69 and FM 903 near Celeste.
Nickel size hail was reported in Wagner.
Quarter size hail was reported 2 miles north of Moody.
Lots of penny size hail was reported in Lorena.
A trained spotter reported mostly quarter size hail 4 miles north of Moody, but some golf ball sized hail stones were mixed in.
Nickel size hail was reported in Greenville by a trained spotter. The local newspaper reported hail up to 1 inch in diameter had fallen in Greenville.
Quarter to golf ball size hail fell in Lorena. Cars were damaged in the city.
Quarter size hail was reported in Golinda.
Quarter size hail was reported in South Sulphur.
Quarter to golf ball size hail was reported in Avalon.
Golf ball size hail was reported in Commerce. The local newspaper reported some minor roof damage and lots of car damage from the hail.
Baseball size hail was reported 3 miles southeast of Avalon.
Nickel and quarter size hail was covering the ground in Deport.
A strong EF2 tornado hit the town of Rice damaging several homes, derailing train cars, damaging a school, and overturning cars on the interstate. The tornado began about 4 miles outside the town limits of Rice and first damaged two homes near NW 050 road. One of the homes was completely destroyed. About a mile and half later, the tornado struck another home causing the exterior walls to collapse and taking the roof off the home. Next, the tornado entered the town of Rice and moved over a train track derailing 11 train cars. One of the train cars ended up in the nearby baseball field of the high school. The baseball field and nearby football stadium was also damaged, and the softball field was completely destroyed. Power poles and bleachers were damaged at the football and baseball field. At the softball field, the fences, dugouts, scorekeepers stand, scoreboard, light poles, and bleachers were all destroyed. The tornado then damaged an intermediate school causing one wall to lean and peeling the roof off the gymnasium. Next, the tornado crossed Interstate 45 where it overturned a few cars and trapped some people. One 18 wheeler carrying a dump truck lost the dump truck which fell onto a car traveling in the other direction. The driver of the car sustained minor cuts. East of the interstate, the tornado damaged 4 more homes causing mainly roof damage to the homes. The roof damage east of the interstate was mostly EF1 intensity. A total of 4 persons were injured during this tornado. All were transported to area hospitals with minor, non-life threatening injuries. In addition to the structural damage, trees were snapped along the path of the tornado. The maximum sustained winds were estimated to be 135 mph.
Quarter size hail was reported in Able Springs.
Golf ball size hail was reported 4 miles south of Otto.
Three inch size hail was reported in Rice. The mayor of Rice reported that vehicles were damaged at city hall.
Golf ball size hail was reported in Lone Oak.
Penny size hail was reported in Wills Point.
An EF0 tornado hit the Rolling Hills subdivision southwest of Lone Oak. Ten homes sustained damage with one home completely destroyed. The destroyed home was an unoccupied apartment over a garage. The apartment was lifted up from its wood beam supports and displaced along the track of the twister. In addition, tree damage was observed, and some trees and tree limbs damaged homes and cars. The maximum winds were estimated to be between 80-85 mph.
Golf ball size hail increased to baseball size hail in Seven Points.
A 60 mph wind gust was estimated in Seven Points.
Hail up to the size of quarters was reported in Gun Barrel City.
A 60 mph wind gust was estimated in Eureka. Half inch size hail also fell.
Hail up to quarter size was reported in Powell.
Golf ball size hail was reported in Eustace.
A barn in Kerens that housed tractors and other similar equipment was destroyed by high thunderstorm winds.
The Sheriff's Office received at least 20 calls about trees on roadways across the county. The Precinct 1 County Commissioner was still out removing tree limbs from county roads the next morning.
Golf ball size hail was reported in Sulphur Springs.
A 60-70 mph wind gust was estimated in the Bethel-Cayuga area.
Quarter size hail was reported at ACR 460 and FM 860 near Bois D'Arc.
Golf ball size hail was reported in Bradford.
Quarter size hail was reported near Fosterville which is located about halfway between Brushy Creek and Poynor.
Golf ball size hail was reported on HWY 155 two miles south of Frankston.
Nickel size hail was reported in Berryville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261699, 261700, 261701, 261702, 261714, 261703, 261704, 261705, 261706, 261707, 261708, 261709, 261710, 261711, 261712, 261715, 261713, 261717, 261716, 261942, 261718, 261719, 261722, 261720, 261721, 261924, 261723, 261724, 261784, 261725, 261726, 261727, 263063, 261758, 261728, 261746, 261747, 261749, 261750, 261751, and more.